Preventing Methadone Overdose

Preventing Methadone OverdoseMethadone can be used to manage chronic pain or control withdrawal symptoms to aid in opiate addiction recovery. Though the drug has helped many people, many others have overdosed this drug or are risking an overdose every time they take methadone. There are different situations that lead to methadone overdose, but there are steps that can be taken to help prevent such an occurrence.

Reasons for Methadone Overdose

Some people may be unaware of how much of methadone they are supposed to be taking, and they may accidentally take too much or take the drug too often. This situation can be avoided by reading the dosage amount that is usually listed on the side of the prescription bottle or by contacting the physician who prescribed it. Because methadone is an opiate, many people will abuse the drug for a supposedly easy “high.” Recreational use is tied to an elevated risk for overdose, and those abusing methadone should be monitored by friends and family and reminded of the dangers of overdosing. Regrettably some people may intentionally take a large dose of methadone in an attempt to take their own life.

What to Do in the Event of a Methadone Overdose

Signs of methadone overdose include the following:

  • Shallow or difficulty breathing
  • Blue lips
  • Dilated pupils
  • Weak pulse
  • Spasms

If a person has overdosed on methadone, contact poison control center immediately or call 911. Do not make the person throw up unless you are specifically instructed to. If action is taken quickly enough, an overdose fatality can be avoided.

Intervening to Prevent Methadone Overdose

If a loved one is misusing or abusing methadone, he or she is at risk for a methadone overdose. A formal or informal intervention can help end the possibility of overdose. Informal interventions occur when a friend or family member casually approaches a loved one and voices concerns, encouragement for recovery and support. A formal intervention includes a group of friends and family members and is often guided by a professional interventionist. Methadone addiction may require more than one intervention, but the message of support should remain consistent.

Stop Using Methadone before You Overdose

If you believe that you or a loved one may be at risk for a methadone overdose, please do not hesitate to seek help. Call our toll-free helpline which is available 24 hours a day, and get the assistance you need to prevent tragedy or permanent damage. You can prevent methadone overdose, and you can find a drug-free life. Please call now.